Tornadoes · United States · Colorado · 2019
EF0 tornado, Holyoke, Colorado, May 27, 2019
This EF0 tornado ran 0.0 miles across Phillips County on May 27, 2019, touching down at 5:51 PM MDT and reaching 25 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 27, 2019
- Touchdown
- 5:51 PM MDT (23:51 UTC)
- Lifted
- 5:53 PM MDT (23:53 UTC)
- On the ground
- 2 minutes
- Path length
- 0.0 miles (0.0 km)
- Path width
- 25 yards (23 m)
- Deaths
- 0
- Injuries
- 0
- County
- Phillips County
- Touchdown point
- 40.450, -102.440
- Lift-off point
- 40.450, -102.440
- Record number
- 1905271751-02
What the Weather Service recorded
Severe thunderstorms across the northeast plains of Colorado produced eight short-lived tornadoes. One tornado touched down and caused minor damage to 20,000 bushel capacity grain bins. Ten of 12 grain bins were damaged; some by downed pipes that fell on them. The rest of the tornadoes touched down in open country. In addition, large hail ranging from quarter to tennis ball size was reported. One of the storms produced a wind gust to 61 mph.
A tornado touched down briefly in an open field. No damage was observed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at May 27, 3:00 PM MDT, 2 hours 51 minutes earlier.
Area forecast discussion, May 27, 3:00 PM MDT, 2 hours 51 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 300 PM MDT Mon May 27 2019 .SHORT TERM...(This evening through Tuesday) Issued at 255 PM MDT Mon May 27 2019 An upper low over the Arizona/Utah border will slowly move northeast through Tuesday. The 120kt jet pushing northeast ahead of it spreads over eastern Colorado tonight, putting the area in the right exit region allowing for good lift. Increasing southeasterly surface flow into a low will provide good amount of shear the rest of the afternoon into the evening, allowing for a good severe storm environment capable of forming high winds, large hail and tornadoes. By late this evening, shear will be decreasing, but moisture involved in this system is still quite high, and a cold front will spread southeast across the forecast area after midnight for showers and a few thunderstorms to continue. Snow levels currently around 10000 feet will lower to around 9000 feet by midnight, further lowering to around 7500 by sunrise. Most CAMs showing an increase in shower/storm coverage after midnight and into sunrise as good lift continues as the cold front pushes into the area. Moderate to heavy snow is expected over the northern mountains, with a rain snow mix over the lower foothills and over the top of the Palmer Divide. The upper low will be right over the area Tuesday to allow for scattered to numerous showers across most of the area, with max temperatures likely only getting into the 50s over the plains, except low 60s south of the Palmer Divide. Snow will continue, heavy at times in the northern mountains, especially over the Front Range Mountains as flow becomes northeast. Hence the warning for zone 33 (Medicine Bow Mountains and RMNP) and an advisory for zone 31 (near Rabbit Ears Pass). Good lift over the north- northeastern part of the area will allow for better precipitation potential, with 24 hour amounts of 1-2 inches up near the WY/NE borders. There still will be a little instability around, but will be limited by the cooler surface temperatures. Cannot rule out a few weak thunderstorms tomorrow. .LONG TERM...(Tuesday night through Monday) Issued at 255 PM MDT Mon May 27 2019 A cut-off trough will linger over Nebraska on Wednesday with precipitation to its west. Rain showers will be likely across the northeastern plains. The northern mountains will continue to see snow as well with north slopes being favored due to the northern winds. High temperatures will likely be around 20 degrees below normal as highs in Denver will not make it out of the 60s. The aforementioned trough begins to drift slowly eastward on Thursday as upper level flow will be weak and from the west. Relatively cold air aloft will linger over the area through Friday which will allow for steep lapse rates in the afternoon due to the strong heating from the late May sun. Each afternoon, showers and thunderstorms will form favoring the mountains but they may drift onto the adjacent plains. Ridging aloft will move over Colorado on Saturday which will limit the shower and storm activity. On Sunday, a weak shortwave trough will move over northern Colorado which will allow for more widespread showers and storms. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 255 PM MDT Mon May 27 2019 Weak northeasterly winds continue across the terminals with scattered to broken ceiling of around 020. Winds will eventually come out of the northwest later this afternoon into the evening. Still a chance of more storms around the terminals over the next 3 hours. West/northwest winds expected to develop this evening with scattered rain showers developing late this evening. VFR conditions with tempo ILS restrictions this afternoon/evening with a passing shower or thunderstorm. Cold front to push in around or after midnight for lowering ceilings to IFR with showers lasting through much of Tuesday, with a slight chance of thunder as well Tuesday afternoon. && .BOU WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from midnight tonight to midnight MDT Tuesday night for COZ031. Winter Storm Warning from midnight tonight to midnight MDT Tuesday night for COZ033. && SHORT TERM...Kriederman LONG TERM...Danielson AVIATION...Kriederman
Hazardous weather outlook, May 27, 10:35 AM MDT, 7 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1035 AM MDT Mon May 27 2019 COZ030>051-281645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1035 AM MDT Mon May 27 2019 ...SEVERE STORMS POSSIBLE OVER THE PLAINS THIS AFTERNOON AND EVENING... ...MODERATE TO HEAVY SNOW POSSIBLE OVER THE NORTHERN MOUNTAINS LATE TONIGHT THROUGH TUESDAY EVENING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight The potential exists for another round of severe thunderstorms this afternoon and evening, from areas around Denver north to the Wyoming border and then east across the northern Colorado plains. Hail of up to 3 inches in diameter and wind gusts to 60 mph will be the main threats. Brief but isolated tornadoes are also possible. Moderate to heavy snow will begin late tonight and continuing through Tuesday evening over portions of the northern mountains. Colder temperatures and numerous showers will spread across the plains overnight, with a possibility of snow mixing in with rain over the top of the Palmer Divide. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Rain showers are expected to spread across northeast Colorado Tuesday and Tuesday night with the heaviest rain over far northern Colorado. Snow is expected over the mountains with the snow level falling to 8,000 feet MSL. Snowfall amounts of 6 to 12 inches will be possible in the northern mountains by Wednesday morning, mainly above 10,000 feet. Up to 16 inches of snow will be possible over the mountains of Rocky Mountain National Park. For Wednesday through Sunday, there will be a slight chance for thunderstorms each day with the best chance being over the mountains and foothills. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 1 pm this afternoon.
In the hours before
Local storm report, May 27, 4:59 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
459 PM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL 4 N LOCHBUIE 40.06N 104.72W
05/27/2019 M1.00 INCH WELD CO TRAINED SPOTTER
0442 PM HAIL CROOK 40.86N 102.81W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0436 PM TORNADO 5 S CROOK 40.79N 102.80W
05/27/2019 LOGAN CO STORM CHASER
BRIEF WEAK TORNADO. NO DAMAGE REPORTED.
0413 PM HAIL ILIFF 40.76N 103.07W
05/27/2019 M1.75 INCH LOGAN CO TRAINED SPOTTER
HAIL ACCUMULATING TO 3 INCHED DEEP IN TOWN.
MINOR LOCALIZED FLOODING OF STREETS AND
FIELDS. SIGNIFICANT DAMAGE TO VEGETATION IN
AND AROUND ILIFF.
0334 PM HAIL 4 N LOGAN CORNERS 40.68N 103.34W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0323 PM TORNADO 2 ESE WILLARD 40.54N 103.44W
05/27/2019 LOGAN CO STORM CHASER
BRIEF NEEDLE TORNADO IN OPEN SPACE. NO
DAMAGE REPORTED.
0303 PM TORNADO 4 NNE FORT MORGAN 40.32N 103.77W
05/27/2019 MORGAN CO STORM CHASER
BRIEF TOUCHDOWN FOR LESS THAN ONE MINUTE IN
AN OPEN FIELD. NO DAMAGE REPORTED.
0242 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.25 INCH MORGAN CO PUBLIC
0235 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
HAIL RANGING IN SIZE FROM PEAS TO QUARTERS
MEASURED 3 INCHES DEEP IN THE TOWN OF
WIGGINS.
0224 PM HAIL 4 NE WIGGINS 40.28N 104.02W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
0152 PM HAIL 11 N STRASBURG 39.89N 104.30W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
0143 PM TORNADO 8 N STRASBURG 39.85N 104.30W
05/27/2019 ADAMS CO STORM CHASER
WEAK TORNADO WITH A BRIEF TOUCHDOWN IN AN
OPEN FIELD. NO DAMAGE REPORTED.
0113 PM HAIL 2 WSW MANILA VILLAGE 39.74N 104.55W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
REPORT VIA TWITTER.
0100 PM HAIL 4 E WATKINS 39.75N 104.52W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
&&Local storm report, May 27, 5:05 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
505 PM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM TORNADO 1 S LOCHBUIE 39.99N 104.72W
05/27/2019 ADAMS CO TRAINED SPOTTER
WEAK TORNADO LASTED APPROXIMATELY 5 MINUTES
IN OPEN SPACE SOUTH AND SOUTHWEST OF
LOCHBUIE. NO DAMAGE.
0457 PM HAIL 4 N LOCHBUIE 40.06N 104.72W
05/27/2019 M1.00 INCH WELD CO TRAINED SPOTTER
0442 PM HAIL CROOK 40.86N 102.81W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0436 PM TORNADO 5 S CROOK 40.79N 102.80W
05/27/2019 LOGAN CO STORM CHASER
BRIEF WEAK TORNADO. NO DAMAGE REPORTED.
0413 PM HAIL ILIFF 40.76N 103.07W
05/27/2019 M1.75 INCH LOGAN CO TRAINED SPOTTER
HAIL ACCUMULATING TO 3 INCHED DEEP IN TOWN.
MINOR LOCALIZED FLOODING OF STREETS AND
FIELDS. SIGNIFICANT DAMAGE TO VEGETATION IN
AND AROUND ILIFF.
0334 PM HAIL 4 N LOGAN CORNERS 40.68N 103.34W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0323 PM TORNADO 2 ESE WILLARD 40.54N 103.44W
05/27/2019 LOGAN CO STORM CHASER
BRIEF NEEDLE TORNADO IN OPEN SPACE. NO
DAMAGE REPORTED.
0303 PM TORNADO 4 NNE FORT MORGAN 40.32N 103.77W
05/27/2019 MORGAN CO STORM CHASER
BRIEF TOUCHDOWN FOR LESS THAN ONE MINUTE IN
AN OPEN FIELD. NO DAMAGE REPORTED.
0242 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.25 INCH MORGAN CO PUBLIC
0235 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
HAIL RANGING IN SIZE FROM PEAS TO QUARTERS
MEASURED 3 INCHES DEEP IN THE TOWN OF
WIGGINS.
0224 PM HAIL 4 NE WIGGINS 40.28N 104.02W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
0152 PM HAIL 11 N STRASBURG 39.89N 104.30W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
0143 PM TORNADO 8 N STRASBURG 39.85N 104.30W
05/27/2019 ADAMS CO STORM CHASER
WEAK TORNADO WITH A BRIEF TOUCHDOWN IN AN
OPEN FIELD. NO DAMAGE REPORTED.
0113 PM HAIL 2 WSW MANILA VILLAGE 39.74N 104.55W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
REPORT VIA TWITTER.
0100 PM HAIL 4 E WATKINS 39.75N 104.52W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
&&Local storm report, May 27, 5:15 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
515 PM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HAIL 1 SW OVID 40.95N 102.40W
05/27/2019 M1.75 INCH SEDGWICK CO TRAINED SPOTTER
TORRENTIAL RAIN.
0457 PM HAIL 4 N LOCHBUIE 40.06N 104.72W
05/27/2019 M1.00 INCH WELD CO TRAINED SPOTTER
0442 PM HAIL CROOK 40.86N 102.81W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0436 PM TORNADO 5 S CROOK 40.79N 102.80W
05/27/2019 LOGAN CO STORM CHASER
BRIEF WEAK TORNADO. NO DAMAGE REPORTED.
0413 PM HAIL ILIFF 40.76N 103.07W
05/27/2019 M1.75 INCH LOGAN CO TRAINED SPOTTER
HAIL ACCUMULATING TO 3 INCHED DEEP IN TOWN.
MINOR LOCALIZED FLOODING OF STREETS AND
FIELDS. SIGNIFICANT DAMAGE TO VEGETATION IN
AND AROUND ILIFF.
0334 PM HAIL 4 N LOGAN CORNERS 40.68N 103.34W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0323 PM TORNADO 2 ESE WILLARD 40.54N 103.44W
05/27/2019 LOGAN CO STORM CHASER
BRIEF NEEDLE TORNADO IN OPEN SPACE. NO
DAMAGE REPORTED.
0303 PM TORNADO 4 NNE FORT MORGAN 40.32N 103.77W
05/27/2019 MORGAN CO STORM CHASER
BRIEF TOUCHDOWN FOR LESS THAN ONE MINUTE IN
AN OPEN FIELD. NO DAMAGE REPORTED.
0242 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.25 INCH MORGAN CO PUBLIC
0235 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
HAIL RANGING IN SIZE FROM PEAS TO QUARTERS
MEASURED 3 INCHES DEEP IN THE TOWN OF
WIGGINS.
0224 PM HAIL 4 NE WIGGINS 40.28N 104.02W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
0152 PM HAIL 11 N STRASBURG 39.89N 104.30W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
0143 PM TORNADO 8 N STRASBURG 39.85N 104.30W
05/27/2019 ADAMS CO STORM CHASER
WEAK TORNADO WITH A BRIEF TOUCHDOWN IN AN
OPEN FIELD. NO DAMAGE REPORTED.
0113 PM HAIL 2 WSW MANILA VILLAGE 39.74N 104.55W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
REPORT VIA TWITTER.
0100 PM HAIL 4 E WATKINS 39.75N 104.52W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
&&Local storm report, May 27, 5:28 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
528 PM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL JULESBURG 40.99N 102.27W
05/27/2019 M1.00 INCH SEDGWICK CO EMERGENCY MNGR
0511 PM HAIL 1 SW OVID 40.95N 102.40W
05/27/2019 M1.75 INCH SEDGWICK CO TRAINED SPOTTER
TORRENTIAL RAIN.
0458 PM TORNADO 1 S LOCHBUIE 39.99N 104.72W
05/27/2019 ADAMS CO TRAINED SPOTTER
WEAK TORNADO LASTED APPROXIMATELY 5 MINUTES
IN OPEN SPACE SOUTH AND SOUTHWEST OF
LOCHBUIE. NO DAMAGE.
0457 PM HAIL 4 N LOCHBUIE 40.06N 104.72W
05/27/2019 M1.00 INCH WELD CO TRAINED SPOTTER
0442 PM HAIL CROOK 40.86N 102.81W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0436 PM TORNADO 5 S CROOK 40.79N 102.80W
05/27/2019 LOGAN CO STORM CHASER
BRIEF WEAK TORNADO. NO DAMAGE REPORTED.
0413 PM HAIL ILIFF 40.76N 103.07W
05/27/2019 M1.75 INCH LOGAN CO TRAINED SPOTTER
HAIL ACCUMULATING TO 3 INCHED DEEP IN TOWN.
MINOR LOCALIZED FLOODING OF STREETS AND
FIELDS. SIGNIFICANT DAMAGE TO VEGETATION IN
AND AROUND ILIFF.
0334 PM HAIL 4 N LOGAN CORNERS 40.68N 103.34W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0323 PM TORNADO 2 ESE WILLARD 40.54N 103.44W
05/27/2019 LOGAN CO STORM CHASER
BRIEF NEEDLE TORNADO IN OPEN SPACE. NO
DAMAGE REPORTED.
0303 PM TORNADO 4 NNE FORT MORGAN 40.32N 103.77W
05/27/2019 MORGAN CO STORM CHASER
BRIEF TOUCHDOWN FOR LESS THAN ONE MINUTE IN
AN OPEN FIELD. NO DAMAGE REPORTED.
0242 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.25 INCH MORGAN CO PUBLIC
0235 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
HAIL RANGING IN SIZE FROM PEAS TO QUARTERS
MEASURED 3 INCHES DEEP IN THE TOWN OF
WIGGINS.
0224 PM HAIL 4 NE WIGGINS 40.28N 104.02W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
0152 PM HAIL 11 N STRASBURG 39.89N 104.30W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
0143 PM TORNADO 8 N STRASBURG 39.85N 104.30W
05/27/2019 ADAMS CO STORM CHASER
WEAK TORNADO WITH A BRIEF TOUCHDOWN IN AN
OPEN FIELD. NO DAMAGE REPORTED.
0113 PM HAIL 2 WSW MANILA VILLAGE 39.74N 104.55W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
REPORT VIA TWITTER.
0100 PM HAIL 4 E WATKINS 39.75N 104.52W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
&&Local storm report, May 27, 5:29 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
529 PM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 2 NE GARDEN CITY 40.41N 104.66W
05/27/2019 M1.00 INCH WELD CO PUBLIC
0525 PM HAIL JULESBURG 40.99N 102.27W
05/27/2019 M1.00 INCH SEDGWICK CO EMERGENCY MNGR
0511 PM HAIL 1 SW OVID 40.95N 102.40W
05/27/2019 M1.75 INCH SEDGWICK CO TRAINED SPOTTER
TORRENTIAL RAIN.
0458 PM TORNADO 1 S LOCHBUIE 39.99N 104.72W
05/27/2019 ADAMS CO TRAINED SPOTTER
WEAK TORNADO LASTED APPROXIMATELY 5 MINUTES
IN OPEN SPACE SOUTH AND SOUTHWEST OF
LOCHBUIE. NO DAMAGE.
0457 PM HAIL 4 N LOCHBUIE 40.06N 104.72W
05/27/2019 M1.00 INCH WELD CO TRAINED SPOTTER
0442 PM HAIL CROOK 40.86N 102.81W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0436 PM TORNADO 5 S CROOK 40.79N 102.80W
05/27/2019 LOGAN CO STORM CHASER
BRIEF WEAK TORNADO. NO DAMAGE REPORTED.
0413 PM HAIL ILIFF 40.76N 103.07W
05/27/2019 M1.75 INCH LOGAN CO TRAINED SPOTTER
HAIL ACCUMULATING TO 3 INCHED DEEP IN TOWN.
MINOR LOCALIZED FLOODING OF STREETS AND
FIELDS. SIGNIFICANT DAMAGE TO VEGETATION IN
AND AROUND ILIFF.
0334 PM HAIL 4 N LOGAN CORNERS 40.68N 103.34W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0323 PM TORNADO 2 ESE WILLARD 40.54N 103.44W
05/27/2019 LOGAN CO STORM CHASER
BRIEF NEEDLE TORNADO IN OPEN SPACE. NO
DAMAGE REPORTED.
0303 PM TORNADO 4 NNE FORT MORGAN 40.32N 103.77W
05/27/2019 MORGAN CO STORM CHASER
BRIEF TOUCHDOWN FOR LESS THAN ONE MINUTE IN
AN OPEN FIELD. NO DAMAGE REPORTED.
0242 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.25 INCH MORGAN CO PUBLIC
0235 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
HAIL RANGING IN SIZE FROM PEAS TO QUARTERS
MEASURED 3 INCHES DEEP IN THE TOWN OF
WIGGINS.
0224 PM HAIL 4 NE WIGGINS 40.28N 104.02W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
0152 PM HAIL 11 N STRASBURG 39.89N 104.30W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
0143 PM TORNADO 8 N STRASBURG 39.85N 104.30W
05/27/2019 ADAMS CO STORM CHASER
WEAK TORNADO WITH A BRIEF TOUCHDOWN IN AN
OPEN FIELD. NO DAMAGE REPORTED.
0113 PM HAIL 2 WSW MANILA VILLAGE 39.74N 104.55W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
REPORT VIA TWITTER.
0100 PM HAIL 4 E WATKINS 39.75N 104.52W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
&&Local storm report, May 27, 5:32 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
532 PM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 2 NE GARDEN CITY 40.41N 104.66W
05/27/2019 M1.00 INCH WELD CO PUBLIC
0525 PM HAIL JULESBURG 40.99N 102.27W
05/27/2019 M1.00 INCH SEDGWICK CO EMERGENCY MNGR
0511 PM HAIL 1 SW OVID 40.95N 102.40W
05/27/2019 M1.75 INCH SEDGWICK CO TRAINED SPOTTER
TORRENTIAL RAIN.
0505 PM TORNADO 1 N HUDSON 40.09N 104.64W
05/27/2019 WELD CO STORM CHASER
BRIEF WEAK TORNADO.
0458 PM TORNADO 1 S LOCHBUIE 39.99N 104.72W
05/27/2019 ADAMS CO TRAINED SPOTTER
WEAK TORNADO LASTED APPROXIMATELY 5 MINUTES
IN OPEN SPACE SOUTH AND SOUTHWEST OF
LOCHBUIE. NO DAMAGE.
0457 PM HAIL 4 N LOCHBUIE 40.06N 104.72W
05/27/2019 M1.00 INCH WELD CO TRAINED SPOTTER
0442 PM HAIL CROOK 40.86N 102.81W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0436 PM TORNADO 5 S CROOK 40.79N 102.80W
05/27/2019 LOGAN CO STORM CHASER
BRIEF WEAK TORNADO. NO DAMAGE REPORTED.
0413 PM HAIL ILIFF 40.76N 103.07W
05/27/2019 M1.75 INCH LOGAN CO TRAINED SPOTTER
HAIL ACCUMULATING TO 3 INCHED DEEP IN TOWN.
MINOR LOCALIZED FLOODING OF STREETS AND
FIELDS. SIGNIFICANT DAMAGE TO VEGETATION IN
AND AROUND ILIFF.
0334 PM HAIL 4 N LOGAN CORNERS 40.68N 103.34W
05/27/2019 M1.00 INCH LOGAN CO TRAINED SPOTTER
0323 PM TORNADO 2 ESE WILLARD 40.54N 103.44W
05/27/2019 LOGAN CO STORM CHASER
BRIEF NEEDLE TORNADO IN OPEN SPACE. NO
DAMAGE REPORTED.
0303 PM TORNADO 4 NNE FORT MORGAN 40.32N 103.77W
05/27/2019 MORGAN CO STORM CHASER
BRIEF TOUCHDOWN FOR LESS THAN ONE MINUTE IN
AN OPEN FIELD. NO DAMAGE REPORTED.
0242 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.25 INCH MORGAN CO PUBLIC
0235 PM HAIL WIGGINS 40.23N 104.07W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
HAIL RANGING IN SIZE FROM PEAS TO QUARTERS
MEASURED 3 INCHES DEEP IN THE TOWN OF
WIGGINS.
0224 PM HAIL 4 NE WIGGINS 40.28N 104.02W
05/27/2019 M1.00 INCH MORGAN CO TRAINED SPOTTER
0152 PM HAIL 11 N STRASBURG 39.89N 104.30W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
0143 PM TORNADO 8 N STRASBURG 39.85N 104.30W
05/27/2019 ADAMS CO STORM CHASER
WEAK TORNADO WITH A BRIEF TOUCHDOWN IN AN
OPEN FIELD. NO DAMAGE REPORTED.
0113 PM HAIL 2 WSW MANILA VILLAGE 39.74N 104.55W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
REPORT VIA TWITTER.
0100 PM HAIL 4 E WATKINS 39.75N 104.52W
05/27/2019 M1.00 INCH ADAMS CO TRAINED SPOTTER
&&The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 12:00Z
11.9 hours before the tornado, 93 km from the path. May 27, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -82907 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1644 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
Denver, CO (KDEN), 00:00Z
0.1 hours after it, 93 km from the path. May 28, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -99 J/kg
- Surface CAPE
- 42 J/kg
- Mixed-layer LCL
- 2729 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 8.2 K/km
The surface observations
Holyoke (HEQ), 19 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Goodland radar (KGLD), 136 km away, was scanning. The volume nearest the touchdown began at 23:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of May 27, 2019
62 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 27 | 1:10 AM CDT | EF0 | Potter, TX | 1.6 | 50 | |||
| May 27 | 1:13 AM CDT | EF0 | Mitchell, KS | 0.0 | 25 | $25,000 | ||
| May 27 | 12:07 PM CDT | EF0 | Freeborn, MN | 0.6 | 50 | |||
| May 27 | 12:23 PM CDT | EF1 | Floyd, IA | 9.8 | 105 | $625,000 | ||
| May 27 | 1:10 PM CDT | EF0 | Chickasaw, IA | 4.1 | 25 | $35,000 | ||
| May 27 | 1:23 PM CDT | EF0 | Fillmore, MN | 0.2 | 25 | $15,000 | ||
| May 27 | 1:25 PM CDT | EF1 | Howard, IA | 12.6 | 95 | $1.3 million | ||
| May 27 | 1:25 PM CDT | EF3 | Van Buren, IA | 7.3 | 100 | |||
| May 27 | 1:29 PM CDT | EF0 | Fillmore, MN | 0.2 | 15 | $5,000 | ||
| May 27 | 1:36 PM CDT | EF1 | Lee, IA | 0.5 | 20 | |||
| May 27 | 1:40 PM CDT | EF0 | Fillmore, MN | 0.2 | 25 | $20,000 | ||
| May 27 | 1:47 PM CDT | EF0 | Kendall, IL | 1.0 | 30 | |||
| May 27 | 1:49 PM CDT | EF0 | Howard, IA to MN | 6.2 | 30 | $202,000 | ||
| May 27 | 2:03 PM CDT | EF0 | Des Moines, IA | 0.1 | 20 | |||
| May 27 | 2:04 PM CDT | EF0 | Will, IL | 3.2 | 300 | |||
| May 27 | 3:15 PM CDT | EF0 | Knox, IL | 0.1 | 10 | |||
| May 27 | 3:02 PM MDT | EF0 | Morgan, CO | 0.0 | 25 | |||
| May 27 | 3:22 PM MDT | EF0 | Logan, CO | 0.0 | 25 | |||
| May 27 | 4:27 PM CDT | EF0 | Lee, IL | 0.7 | 30 | |||
| May 27 | 4:27 PM CDT | EF0 | Cook, IL | 0.8 | 50 | |||
| May 27 | 4:30 PM CDT | EF0 | Lake, IN | 1.1 | 100 | |||
| May 27 | 4:38 PM CDT | EF0 | Woodford, IL | 0.1 | 10 | |||
| May 27 | 3:40 PM MDT | EF0 | Elmore, ID | 0.5 | 10 | |||
| May 27 | 4:35 PM MDT | EF0 | Logan, CO | 0.0 | 25 | |||
| May 27 | 4:44 PM MDT | EF0 | Sedgwick, CO | 0.0 | 50 | |||
| May 27 | 4:53 PM MDT | EF0 | Adams, CO | 0.0 | 25 | |||
| May 27 | 5:04 PM MDT | EF0 | Weld, CO | 0.0 | 25 | |||
| May 27 | 5:25 PM MDT | Unrated | Yuma, CO | 0.0 | 10 | |||
| May 27 | 7:34 PM EDT | EF1 | Miami, IN | 0.6 | 50 | |||
| May 27 | 7:51 PM EDT | EF3 | Fulton, IN | 13.7 | 800 | |||
| May 27 | 8:05 PM EDT | EF2 | Madison, IN | 5.9 | 100 | 1 | $150,000 | |
| May 27 | 8:10 PM EDT | EF2 | Grant, IN | 4.1 | 150 | |||
| May 27 | 8:26 PM EDT | EF1 | Wabash, IN | 1.9 | 50 | |||
| May 27 | 8:29 PM EDT | EF1 | Henry, IN | 0.2 | 50 | $20,000 | ||
| May 27 | 6:31 PM MDT | EF0 | Phillips, CO | 0.0 | 25 | |||
| May 27 | 8:39 PM EDT | EF1 | Henry, IN | 2.5 | 200 | $40,000 | ||
| May 27 | 6:43 PM MDT | EF0 | Chase, NE | 0.2 | 25 | |||
| May 27 | 8:59 PM EDT | EF3 | Wells, IN | 12.8 | 1,200 | 2 | ||
| May 27 | 7:23 PM MDT | EF1 | Chase, NE | 5.5 | 250 | $200,000 | ||
| May 27 | 7:37 PM MDT | EF0 | Chase, NE | 0.1 | 50 | $15,000 | ||
| May 27 | 9:48 PM EDT | EF1 | Darke, OH | 1.4 | 100 | $100,000 | ||
| May 27 | 10:02 PM EDT | EF3 | Mercer, OH | 10.8 | 250 | 1 | 8 | $15 million |
| May 27 | 10:04 PM EDT | EF1 | Darke, OH | 0.5 | 200 | $500,000 | ||
| May 27 | 8:05 PM MDT | EF0 | Chase, NE | 0.2 | 25 | $15,000 | ||
| May 27 | 10:25 PM EDT | EF3 | Darke, OH | 10.5 | 1,320 | 1 | $10 million | |
| May 27 | 10:33 PM EDT | EF1 | Auglaize, OH | 1.3 | 150 | $500,000 | ||
| May 27 | 10:41 PM EDT | EF4 | Dayton tornado, OH | 18.2 | 1,050 | 166 | $500 million | |
| May 27 | 10:47 PM EDT | EF0 | Auglaize, OH | 4.0 | 150 | $50,000 | ||
| May 27 | 10:47 PM EDT | EF0 | Miami, OH | 5.6 | 200 | $50,000 | ||
| May 27 | 11:01 PM EDT | EF0 | Auglaize, OH | 0.2 | 30 | $10,000 | ||
| May 27 | 11:08 PM EDT | EF0 | Miami, OH | 1.1 | 50 | $10,000 | ||
| May 27 | 11:12 PM EDT | EF3 | Montgomery, OH | 9.9 | 1,230 | $51 million | ||
| May 27 | 11:19 PM EDT | EF0 | Miami, OH | 3.0 | 50 | $70,000 | ||
| May 27 | 11:28 PM EDT | EF0 | Hardin, OH | 2.0 | 50 | $25,000 | ||
| May 27 | 11:34 PM EDT | EF2 | Montgomery, OH | 7.6 | 440 | $1.0 million | ||
| May 27 | 10:45 PM CDT | EF0 | Nuckolls, NE | 0.0 | 75 | $75,000 | ||
| May 27 | 11:48 PM EDT | EF1 | Greene, OH | 5.8 | 250 | $53,000 | ||
| May 27 | 12:23 AM EDT | EF0 | Greene, OH | 4.2 | 250 | $200,000 | ||
| May 27 | 12:57 AM EDT | EF1 | Pickaway, OH | 3.8 | 150 | $1.0 million | ||
| May 27 | 1:09 AM EDT | EF1 | Pickaway, OH | 1.6 | 75 | $1.5 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.